advertisement
Question
Posted by: Jo | 2012-01-26

Niacin

I have high cholestrol, and have started taking niacin, it gives me hot flushes, so I would like to know if it has any bad side effects, and does itreally work in reducing cholestrol

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Hi Jo

Niacin is sometimes used to reduce high levels of bad cholesterol or to increase low levels of good cholesterol, but it does tend to cause side effects, particularly flushing, and it is not usually a first line treatment for high cholesterol.

The risk of getting heart disease depends on multiple risk factors, not only your cholesterol. Risk factors include age and gender, diabetes, smoking etc etc. Without knowing which of these apply to you, I really can’t give you any advice as to whether or not you should be taking Niacin, but a sensible approach would be to repeat your lipogram (cholesterol) after two months of treatment. If the Niacin has made no difference, and if you are still getting side effects such as hot flushes, then obviously I would discontinue Niacin.

Kind regards,
JT

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement